INTOX Home Page

    HYPNOTIC AND SEDATIVE DRUG WITHDRAWAL

    DEFINITION

    A syndrome of autonomic hyperactivity that occurs as a result of
    withdrawal of a sedative-hypnotic drug from a physically and/or
    psychologically dependent individual, following a period of chronic
    use or abuse. 

    TOXIC CAUSES

    None.

    NON-TOXIC CAUSES

    Administration of a benzodiazepine antagonist  (flumazenil)
    Cessation of hypnotic or sedative drug use
    Inhibition of absorption of a hypnotic or sedative drug
    Reduction of dose of a hypnotic or sedative drug 

    CLINICAL FEATURES

    Symptoms typically begin 1 to 3 days after cessation of drug use and
    peak at 5 to 6 days, but may occur later with sedative-hypnotics that
    have long half lives.  

    Administration of flumazenil may result in abrupt appearance of
    symptoms including convulsions.  In this case, the withdrawal syndrome
    resolves rapidly as the effect of flumazenil diminishes.

    Manifestations include seizures, drug craving, dysphoria, headache,
    insomnia, anxiety, anorexia, nausea, vomiting, muscle weakness,
    tachycardia and tremor.  Agitation and confusion may progress to
    delirium, disorientation, hallucinations.

    Seizures are a frequent presenting symptom and may commence up to 7 or
    8 days following cessation of the sedative-hypnotic.

    DIFFERENTIAL DIAGNOSIS

    Metabolic disturbances: hypoxia, hypoglycaemia, hyponatremia,
    thyrotoxicosis.
    CNS infection
    Ethanol withdrawal
    Heat stroke
    Neuroleptic malignant syndrome
    Neurological and psychiatric disorders
    Opioid withdrawal
    Serotonin syndrome
    Sepsis

    Toxic delirium 
         Anticholinergics
         Disulfiram
         Drugs of abuse 
         Levodopa
         Lithium
         Salicylates
         Theophylline

    RELEVANT INVESTIGATIONS

    Arterial blood gases
    Blood and other cultures as indicated
    CPK
    CT scan head and lumbar puncture, if indicated
    ECG
    Serum electrolytes, urea, creatinine, glucose
    Toxicological screening

    TREATMENT

    In severe cases, treatment of convulsions takes priority.

    General symptomatic and supportive care is very important and includes
    reassurance and provision of a calm environment.

    Clinical features may abate with replacement of the sedative or
    hypnotic drug or by substitution with a similar sedative-hypnotic such
    as:

          Phenobarbitone 60 to 120 mg orally and repeat every hour until
         symptoms of withdrawal resolve. 

          Diazepam  20 mg orally and then 10 mg every hour until symptoms
         of withdrawal resolve. 

    Once the patient has been stabilised, gradual drug withdrawal can be
    undertaken. 

    CLINICAL COURSE AND MONITORING

    In severe cases, death may occur in the absence of adequate treatment.

    Duration of the withdrawal syndrome depends on the half-life of the
    agent and/or that of any active metabolites.  Careful observation is
    required during that period.  Adequate nutritional and fluid intake
    should be ensured.  Appropriate social and psychological support is an
    essential component of medical management.

    LONG-TERM COMPLICATIONS

    Social and psychological problems.

    AUTHOR(S)/REVIEWERS

    Author:        Dr  J.N. Bernstein
                   Florida Poison Information Center/Miami
                   Department of Pediatrics
                   P.O. Box 016960 (R-131)
                   Miami, Florida 33101
                   USA

    Reviewers:     Treatment Guide Working Group members in Ankara
                   London 3/98:  T. Della Puppa, L. Murray, A. Nantel,
                   M. Nicholls, J.Tempowski.